zig
0

Notifications

  • You're all caught up!

Strange Sensations in the Left Arm After Taking B12

by
author image Dana Severson
Based in Minneapolis, Minn., Dana Severson has been writing marketing materials for small-to-mid-sized businesses since 2005. Prior to this, Severson worked as a manager of business development for a marketing company, developing targeted marketing campaigns for Big G, Betty Crocker and Pillsbury, among others.
Strange Sensations in the Left Arm After Taking B12
A woman is receiving an injection. Photo Credit DragonImages/iStock/Getty Images

Most people get more than enough vitamin B-12 in their diets. It’s found in animal-derived foods, such as milk, yogurt, cheese, beef, eggs and fish, and in most fortified breakfast cereals. But there’s always the potential of developing a deficiency. This is especially true for older adults, vegetarians and people with gastrointestinal disorders, including Crohn’s disease and celiac disease. So you may find a need to supplement the diet with vitamin B-12. As with most supplements, this vitamin is generally considered safe when taken at its recommended daily allowance. If you develop side effects, talk to a doctor.

Cardiovascular Issue

The strange sensations you’re feeling in your left arm could be an indication of a cardiovascular issue. When taken intravenously, vitamin B-12 has been linked to congestive heart failure and sudden spikes in blood pressure, as well as pulmonary edema and peripheral vascular thrombosis. Heart failure, for example, can increase the risk of blood clots. If a clot blocks the flow of your blood through a coronary artery, it could lead to a heart attack. Seek immediate medical attention.

Allergic Reaction

Some people are allergic to vitamin B-12, and injecting it into the body can cause an adverse response. With an allergic reaction, you often experience redness, pain and unusual warmth within the appendage given the shot. At the same time, you also may develop other symptoms common to allergies, such as difficulty breathing, shortness of breath, swelling within other areas of the body and even hives. Contact a doctor immediately.

Neurological Response

If the strange sensations in your arm are related to numbness, tingling or weakness after a B-12 injection, you’re likely experiencing a neurological response to the vitamin. Though alarming, these side effects aren’t as serious as a cardiovascular issue or allergic reaction and should dissipate with time. No matter how minor your symptoms seem, talk to your doctor whenever you develop any unusual symptoms.

Irritation

If the strange sensation is isolated to the injection site, it could be nothing more than minor irritation from the needle penetrating the muscle and skin. You may notice some swelling and redness to the surrounding area, as well. Medical attention isn’t likely necessary, but talk to a doctor to be on the safe side.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.